Clozapine-induced fever is frequently documented in the early stages of administration. Fever during clozapine treatment often presents a clinical challenge, because there are no established guideline to decide when fever is the adverse effect. Although the etiology of clozapine-induced fevers remains unknown, evidence has suggested that fever may develop secondarily to a generalized inflammatory response as a manifestation of the immune-modulating effects of clozapine.
We presented a 59-year-old male patient with a treatment-resistant schizophrenia, who was introduced clozapine for the first time. He became febrile on day 14 at 75 mg/d. He was diagnosed clozapine-induced fever, which was improved by dose reduction on day 27 at 25 mg/d. However, we noticed significant high levels of blood urea nitrogen and serum creatinine on day 29, which resulted in withdrawal of clozapine. Also, we found continuous eosinophilia on day 33. After we provided conservative therapy with appropriate intravenous fluids, his kidney function and eosinophilic counts returned to normal on day 59 and day 53, respectively. The time-sequential changes of levels of interleukin 6 and tumor necrosis factor α suggested that the upregulated cytokines play a role on clozapine-induced fever and subsequent eosinophilia under severe renal failure condition.
To our knowledge, this is the first case presentation of clozapine-induced fever discussing the mechanism, differential diagnosis, and decision making of clozapine treatment focusing on plasma cytokines. If once fever occurs, an extensive medical workup for the fever and a careful systemic medical management should be promptly proceeded to avoid clozapine-associated severe complications.